Tennessee, 2019

Hail and Damaging Winds in Tennessee, June 27, 2019

June 27, 2019 · NWS MRX · 4 events in 2 counties and zones

A few thunderstorms maintained enough strength through the evening hours in the presence of weak to moderate instability in the vicinity of an upper level low pressure system. The storms occurred mainly over the Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms maintained enough strength through the evening hours in the presence of weak to moderate instability in the vicinity of an upper level low pressure system. The storms occurred mainly over the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 1:24 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 27, 1:24 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
324 PM EDT Thu Jun 27 2019

.SHORT TERM...(Tonight and Friday)...

An upper level ridge will remain overhead with a cut off low
in the deep South through the period keeping east TN, southwest VA,
and southwest NC in a very warm and humid airmass. MLCAPE has risen
to 1000-1500 J/Kg this afternoon with 2500-3000 J/Kg at the surface.
This has allowed a few diurnal thunderstorms to form in the higher
terrain this afternoon. Very weak shear and fairly flat mid level
lapse rates have kept this disorganized, but brief heavy rain and
lightning strikes will continue with any of these cells into the
evening hours. It is possible that outflow boundaries could also
initiate isolated convection in the valley. Expect the activity to
quickly decrease in coverage after 01 or 02Z. Used the warmer MET
guidance for lows tonight in this muggy airmass. Soundings indicate
a low-level temperature inversion late tonight, and temp/dew point
crossovers suggest patchy fog once again after 07 or 08Z. Similar to
the past few nights, patchy fog will most likely develop in
protected river valleys, but could also occur in areas that saw
rainfall Thursday evening.

For Friday, the upper level low meandering over the deep South will
start to advect greater low-level moisture into the region. This
combined with the continued warm and humid pattern and soundings
quickly becoming uncapped suggest greater coverage of the diurnal
convection. Have chance pops in most areas expanding after 15Z.
Locally heavy rain and lightning strikes will be the main impacts,
but DCAPE increasing to near 1000 J/kg and steep low-level lapse
rates could allow for isolated wet microbursts. Went with the warmer
MET guidance for highs which will bring another day of widespread
upper 80's to lower 90's, near to slightly above average for late
June.

.LONG TERM...(Friday night through Thursday)...

We begin the extended with an upper low centered over the Lower
Mississippi Valley and anomalous ridging across the Great Plains and
Western Atlantic. With surface high pressure centered off the East
Coast and southerly flow across our area, expect a very moist
environment across the Southern Appalachians. This will lead to
slight chance/chance PoPs across much of the area with highest
coverage and concentration of thunderstorms expected across the
higher elevations and southern portions of the forecast area closer
to the low.

On Saturday and Sunday, the upper low retrogrades across Texas with
an upper trough diving southeastward across the Northeast and Mid-
Atlantic states Sunday night with an associated surface low off the
coast of Nova Scotia. The trailing cold front will become a back
door cold front for our area moving slowly southwestward and
approach our SW VA and NE TN counties. This will lead to our highest
chance PoPs across NE TN and SW VA on Sunday afternoon through
Tuesday as the front lingers in this area. With near normal heights
and no widespread convection forecast, temperatures should be near
or slightly above normal through the weekend.

Guidance is in good agreement with ridging building in midweek next
week, and this is likely to favor above normal temperatures next
week through the Independence Day holiday. Main forcing for
developing convection would be afternoon differential heating along
the higher terrain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  93  70  90 /  20  20  10  20
Knoxville McGhee Tyson Airport, TN  68  89  68  89 /  20  30  20  20
Oak Ridge, TN                       69  92  69  90 /  20  20  20  20
Tri Cities Airport, TN              65  87  65  88 /  20  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

RG/JB
Hazardous weather outlook, Jun 27, 1:23 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EDT Thu Jun 27 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
323 PM EDT Thu Jun 27 2019 /223 PM CDT Thu Jun 27 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 4:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM CDT Thu Jun 27 2019

TNZ098-272330-
Marion TN-
543 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 630
PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northwest at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Kimball, Orme, Sequatchie Cave, Haletown
(guild) and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8577 3501 8583 3522 8563 3504 8545
      3498 8550
TIME...MOT...LOC 2243Z 128DEG 4KT 3502 8559

05/MA

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 27, 4:55 PM CST
Where
Marion County, Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.080, -85.630

Multiple trees were reported down near Jasper.

Thunderstorm Wind, Campbell

When
June 27, 10:15 PM EST
Where
Campbell County, 3.95 mi E of Davis Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.000

A few trees were reported down generally southeast of Fincastle.

Thunderstorm Wind, Campbell

When
June 27, 11:15 PM EST
Where
Campbell County, 1.31 mi ENE of Demory
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -84.050

A few trees were downed generally south of Fincastle.

Hail, Campbell

When
June 27, 11:20 PM EST
Where
Campbell County, 0.69 mi N of Norris Lake West
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.330, -84.120

Quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824222, 824223, 824224, 824225.